Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS State College, PA

July 6, 2003Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2003, 8:38 PM EDT for Adams County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 8:38 PM EDT (00:38 UTC)
Expired
Jul 6, 2003, 9:45 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS51 KCTP 070038
SVRCTP
PAC001-070145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
838 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 945 PM EDT.

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARROLL VALLEY...OR 9 MILES SOUTHWEST OF
  GETTYSBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GETTYSBURG AROUND 845 PM.
  GERMANTOWN AND BONNEAUVILLE AROUND 855 PM.
  LITTLESTOWN AROUND 900 PM.
  MCSHERRYSTOWN AND NEW OXFORD AROUND 910 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 3979 7743 3993 7699 3986 7695 3983 7699
          3972 7699 3972 7739

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:30 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 6, 7:30 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SUN JUL 06 2003

QUICK UPDATE COMING TO REWORD FIRST PERIOD TO REFLECT LATEST TRENDS.

PREV AFD FOLLOWS...

THUNDERSTORMS HAVE DEVELOPED OVER OHIO WHERE JET DYNAMICS AND LACK
OF CAP HAVE COME INTO PLAY. STORMS SEEMED TO FIRST DEVELOP ALONG
LAKE BREEZE FRONT JUST WEST OF CLEVELAND. AREA HAS EXPANDED EAST AND
ALSO MOVING EAST. A FEW CELLS NOW OVER FAR SOUTHERN PA AS
WELL...ALONG OLD BOUNDARY THAT SHOWERS MOVED ALONG THIS MORNING.

WILL KEEP CHANCE POPS MOST AREAS TONIGHT WITH HIGHEST POPS OVER
NORTHWEST. EXCEPTION WILL BE NORTHEAST WITH ONLY SLIGHT CHANCE.
ANOTHER THUNDERY DAY TOMORROW AS EAST-WEST FRONT CONTINUES TO LAY
OVER STATE. LIKELY POPS ACROSS THE NORTH TOMORROW WITH CHANCE ACROSS
THE LOWER SUSQ.

CHANGES TO EXTENDED GRIDS BASED ON GFS AND COORDINATION THROUGH ISC.

ISC GRIDS PUBLISHED. WRKMIS OUT SHORTLY.

.CTP...
PA...NONE.

RXR
Hazardous weather outlook, Jul 6, 5:24 AM EDT, 15 hours 14 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY
SEVERE SIDE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE
POSSIBLE MONDAY AND TUESDAY...AND SOME OF THESE STORMS COULD BE
STRONG TO LOCALLY SEVERE.  A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE
LOCALLY STRONG THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN
ITS WAKE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 6, 4:19 PM EDT, 4 hours 19 minutes before
PAZ057-059-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT SUN JUL 6 2003

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND LEBANON COUNTIES...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LYKENS...MOVING EAST
SOUTHEAST AT 20 MPH. THE STORM WILL PASS ABOUT 10 MILES NORTH
NORTHEAST OF THE PENN NATIONAL RACEWAY BY 425 PM...AND NEAR FORT
INDIANTOWN GAP BY 440 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

KL
Special weather statement, Jul 6, 7:28 PM EDT, 1 hour 10 minutes before
PAZ056-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT SUN JUL 6 2003

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF CARLISLE...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR SHERMANSDALE AROUND 740 PM...
NEW BLOOMFIELD AROUND 745 PM...NEWPORT AROUND 750 PM...DUNCANNON
AROUND 755 PM...AMITY HALL...MARYSVILLE AND MONTGOMERY FERRY AROUND
800 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Jul 6, 7:42 PM EDT, 56 minutes before
PAZ036-070045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT SUN JUL 6 2003

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
SHIPPENSBURG TO 14 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTH AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR FAYETTEVILLE AT 750 PM...
MARION...CLAYLICK AT 755 PM...MONT ALTO...GREENCASTLE AT 805 PM...
WAYNESBORO AT 815 PM AND ROUZERVILLE AT 820 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Jul 6, 8:03 PM EDT, 35 minutes before
PAZ052-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
803 PM EDT SUN JUL 6 2003

...STRONG THUNDERSTORMS WILL AFFECT NORTHUMBERLAND COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF SHAMOKIN...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LECK KILL AT 820
PM...TREVORTON AT 825 PM...FARNSWORTH AT 845 PM...FERNDALE...
STONINGTON AT 850 PM...SHAMOKIN AND SNYDERTOWN AT 855 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Jul 6, 8:13 PM EDT, 25 minutes before
PAZ064-070115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 PM EDT SUN JUL 6 2003

...STRONG THUNDERSTORMS WILL AFFECT ADAMS COUNTY...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
SHIPPENSBURG TO 3 MILES SOUTH OF WAYNESBORO...MOVING SOUTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR CASHTOWN...BENDERSVILLE...
ARENDTSVILLE AT 820 PM...FAIRFIELD...CARROLL VALLEY...BIGLERVILLE AT
825 PM...SEVEN STARS AT 830 PM...YORK SPRINGS AT 835 PM...GETTYSBURG
AT 840 PM AND HEIDLERSBURG AT 845 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:53 PM EDTSevere Thunderstorm WarningCTPYork52 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jul 7, 6:33 PM EDTSevere Thunderstorm WarningCTPCambria57 min
Jul 7, 7:12 PM EDTSevere Thunderstorm WarningCTPCambria33 min
Jul 7, 7:22 PM EDTSevere Thunderstorm WarningCTPSomerset68 min
Jul 7, 7:51 PM EDTSevere Thunderstorm WarningCTPBedford69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.